You need daily injections of insulin to keep your blood glucose levels under control. Managing type 1 diabetes can take time to get used to, but you can still do all the things you enjoy. Type 1 diabetes is not linked with age or being overweight – these things are linked with type 2 diabetes.
A hypoglycemia (i.e. hypo) is when a diabetic’s blood glucose level (also known as blood sugar) falls too low. This can occur when either a person’s injected insulin levels, food intake, or physical activity are out of balance.
Symptoms of a hypo include shakiness and disorientation, dizziness and blurred vision and a rapid heartbeat and anxiety.
Dr Karra advised that if you are experiencing a hypo and do not act quickly, the symptoms may worsen, and you may become unconscious or have a seizure. In this situation, you would require immediate assistance from another person.
“Hypos can become dangerous relatively quickly and necessitate a quick response, so a patient with diabetes should always be prepared for a hypo.
To treat hypoglycemia, people should consume 15 to 20 grams of fast-acting carbohydrates,” Dr Karra told express.co.uk.
The consultant also advised that glucose tablets are an excellent treatment option because they are fast-acting and make it relatively easy to determine how much sugar you are consuming.
Dr Karra said: “They are also small and easy to carry, making them ideal for emergency use.
“Sugary drinks are another quick fix. Half a 330ml can of sugary cola or lemonade, or a small carton of sugary fruit juice such as orange or apple juice, can help quickly raise your blood sugar and thus treat the hypo.”
Dr Karra continued: “Following initial treatment, it is critical to monitor your blood sugar levels. Continue to eat fast-acting sugary foods or drinks if there is no change after 10 minutes. If your blood sugar levels improve, it may be beneficial to consume slow-releasing carbohydrates to avoid a future dip in blood sugar levels and, as a result, another hypo.”
This can include a light snack such as a slice of bread, a banana, or a glass of milk. Or, if it is your mealtime then be sure to include a sufficient amount of slow-releasing carbs such as pasta, rice, or sweet potato.
Type 1 diabetes can have a larger impact on wider society than type 2, even though only 10 percent of people with diabetes are type 1.
Because an acute hypo can turn serious if not treated promptly, it is critical that people around you are informed of what to do in an emergency, explained Dr Karra.
“When a person is conscious, they typically do not require any extra assistance. Indeed, it is still beneficial for the patient with diabetes to have someone in their company in the event that their symptoms worsen, or to assist them in sourcing sugary foods and drinks,” the doctor explained.
“Alternatively, if the patient with diabetes becomes unconscious or very drowsy, friends or family should first place the individual in the recovery position to eliminate any possibility of choking. If you have a glucagon injection and know how to administer it, it is critical that you give it to them right away. If the diabetic does not improve within 10 minutes, or if no glucagon injection is available, contact 999.”
Dr Karra emphasised that awareness of the symptoms associated with hypoglycaemia and patient education are key.
“This enables patients to treat low blood glucose levels quickly, in order to bring them back into the normal range,” she told Express.co.uk.
The consultant also recommended that patients and healthcare professionals extend hypoglycaemia education and awareness to close friends and family who can assist in the event of hypoglycaemia.
- Blood sugar levels may drop dangerously low when a person:
- Takes more insulin than they need for their current food intake or exercise levels
- Consumes too much alcohol
- Skips or delays meals
- Does more exercise than they expected to do.